Health knowledge made personal
Join this community!
› Share page:

I am tapering from 10 mg. day diazepam to 7.5 have been for 6 weeks I also have symptoms of SVT.


Posted by Frustrated Patient

The doctors are trying to blame the symptoms on the taper. Is that possible??

 I should note that I have never been an anxious person I was only put on the diazepam for sleep until they figured out I had SVT because I couldn't sleep due to my heart racing so fast. I had an ablation to cure it in 2010 but stayed on the diazepam. I have been on it for two and a half years. Is it even possible that small of a reduction would cause heart pounding in your chest, shortness of breath, waking up in the night, severe fatigue, confusion, short term memory problems. These are ALL symptoms of SVT. I have been at my tapered dose for six weeks I would think if it were diazepam it would be getting better not worse. Even now I don't particularly feel anxious just frustrated. 

Thank you for your time. 

 
Answers (8)
Sort by: Newest first | Oldest first
Ian Health Maven

While a 25% reduction can, and often does produce a range of symptoms such as you're experiencing, given that you've now been of the 7.5mg dose for 6 weeks these should have eased. However, most of the symptoms you've described can also be produced by anxiety, and while you don't perceive any, this might still be a factor. Unfortunately, there is no easy way of determining whether the symptoms are withdrawal, psychological or SVT.

Cardiovascular problems are well outside my area, but I'm wondering if a beta-blocker in small doses might calm your heart rate which in turn might ease many of the other symptoms.

As for tapering off diazepam (Valium), I wouldn't lower the dose by more than 10% about every 4-5 weeks. This should keep any discomfort to easily manageable levels.

Best wishes

Ian

PS: One question. Did the symptoms start immediately - 24-48 hours - after you dropped the dose, or was it later?

Thank you for your response. 

These symptoms started in the last two weeks and have gotten progressively worse. They are the exact same symptoms I used to get when my SVT was first diagnosed. I used to walk 3 miles a day and now can barely walk for any length of time without being out of breath and havin my heart race. Is that a symptom of withdrawal?

I talk to my cardiologist next week and was going to ask about a beta or calcium channel blocker.

 

Ian Health Maven

The fact the symptoms only began around 4 weeks after you lowered the dose suggests it isn't withdrawal. Diazepam is a long acting benzodiazepine, so it can take a week or two before withdrawal symptoms begin, but a four week delay would be vdery unusual. Plus, while tachycardia and breathlessness are both known withdrawal symptoms, it is also unusual for these to be the only ones. It just doesn't quite add up with my experience of benzodiazepine withdrawal.

OTOH, the timing of this beginning soon after the dose reduction can't be dismissed. It could well be coincidences, but.....

I'd appreciate a follow up on your cardiologist's opinion on this.

Ian

My cardiologist called this afternoon and didn't really want to discuss it with me. He asked what my symptoms were and then said that my heart rhythm looked okay on the 24 hour monitor they did two weeks ago. My family doctor has already said he wants me to go to a different group of cardiologists for a second opinion so I guess that is what we will do next.

I try to go about my day and pretend nothing is wrong but it's hard to do when you run out of breath having a simple conversation. As far as the Valium reduction I am due to go down again next week and they were going to drop me down to 5mg. Do you think 6.25 would be better?  Again, I find it hard to believe that all these symptoms are due to the Valium reduction especially given that there have been times when I felt really terrible I took a 5mg pill and it didn't really help. 

I'm also going to start working out again. I figure the worst that can happen is I'll faint!

Thank you for all your help. It is greatly appreciated! 

Ian Health Maven
>given that there have been times when I felt really terrible I took a 5mg pill and it didn't really help

Just to clarify this, you have upped the dose back to 10mg/day a couple of times and there was no reduction is symptoms? If so, it suggests they are not withdrawal effects (or anxiety), but something else.

>As far as the Valium reduction I am due to go down again next week and they were going to drop me down to 5mg. Do you think 6.25 would be better?

Despite my doubts that your symptoms are due to withdrawal, especially in light of the above, yes, I do. Or at least to 7 mg for 7-10 days if you can get a prescription for 2 mg tablets, and then down to 6, 5, 4, 3, 2, 1.5, 1, 0.5, at about 5-6 week intervals. This will take longer, but I'd rather a gentle weaning that keeps the risks of precipitating withdrawal effects low, than trying to pick up the pieces if it goes badly. I will take longer, but you've been on Valium for *quite a while, so what does it matter if you're on it for a few months longer than currently planned.

* Actually, you've been on diazepam for your entire life as it is a natural component of food, albeit it in tiny amounts.

Ian

That is correct, I upped the dose back to 10mg/day a couple times and there was no reduction in symptoms in fact the palpitations and heart racing continued to worsen, that's why I thought my SVT was back.

I do have a prescription for 2 mg tablets and I don't want to traumatize my body any more than necessary so I don't mind a slow reduction. It is my goal to be off medication totally one day and back in top shape! :) 

My family doctor sent me to a different cardiologist for a second opinion today. He confirmed that the SVT is back and we also discovered that my thyroid is enlarged as well. He put me on a low dose beta blocker to control the heart rate. Just wanted to give you an update.
Ian Health Maven

Thanks for the update. Looks like you're finally getting proper medical care.

I still recommend a slow wean off Xanax, unless it compromises treatment for SVT (I'm guessing it won't, but don't know). While you appear to be on of the 50% of people who aren't much affected by withdrawal, there is, IMHO, no point in tempting fate.

Best wishes

Ian
NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: